Advice regarding glucosamine and chondroitin

Options
Imi123
Imi123 Member Posts: 2
edited 28. Nov 2023, 14:04 in Living with arthritis
Hello, this is my first post on here. I have Fibromyalgia and Osteoarthritis. I need some advice regarding glucosamine and chondroitin. My rheumatology nurse recommended it and it has definitely helped with my osteoarthritis but I am experiencing severe stomach bloating and nausea since starting these tablets. Has anyone elso experienced the same problems? Xx

Comments

  • [Deleted User]
    [Deleted User] Posts: 3,635
    edited 30. Nov -1, 00:00
    Options
    Hello and welcome Imi123 to Versus Arthritis online community forum.

    Thank you for joining us today, your question is one that is asked frequently on the forum. Our forum members will no doubt give you the benefits of their advice and experiences. I've found this link that may be of benefit to you:-

    https://www.arthritisresearchuk.org/system/search-results.aspx?keywords=glucosamine

    Please feel free to phone our Helplines for any further questions you may have in way of support.

    Enjoy the forum.

    John
  • stickywicket
    stickywicket Member Posts: 27,719
    edited 30. Nov -1, 00:00
    Options
    Hello and welcome from me too :D

    I've never found supplements to be of any value but I have RA and OA. My husband, who has OA in one hip, used glucosamine with chondroitin for years and swore it helped but he has always been extremely active which, I suspect, helped more.

    Now he's stopped as it no longer helps so he takes anti-inflammatories sometimes.

    Unfortunately, just like prescribed meds, supplements can also cause side effects but, unlike prescribed meds, they don't have to be listed. Sometimes it's not the med / supplement itself that causes the problem but the other components eg the outer coating or iner 'filler so, if you're really keen on these supplements, it might be worth trying a different brand. He always used H**lthsp*n and never had any stomach problems. Alternatively, your GP could probably prescribe you something to protect your stomach.

    The NHS used to prescribe this sometimes but stopped as it wasn't regarded as effective enough to justify the cost. This is the NICE report, if you're interested. https://cks.nice.org.uk/osteoarthritis#!scenario
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • JoeB
    JoeB Bots Posts: 83
    edited 30. Nov -1, 00:00
    Options
    Glucosamine can cause certainly gastro intestinal issues. If you are taking the type derived from shellfish then, provided you are not allergic or sensitive to corn, it might be worth trying the vegan variety.

    I have known some manufacturers to offer free samples (about two weeks worth if my memory serves me correctly) which could save you further financial outlay. The vegan one that I take is also Gluten free.

    Arthur